Alert archive / West Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Charleston, WV

December 9, 20185 counties in West Virginia; Lawrence County, Kentucky

NWS Charleston, WV issued this special weather statement at Dec 9, 2018, 1:21 PM EST for 5 counties in West Virginia; Lawrence County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2018, 1:21 PM EST (18:21 UTC)
Expired
Dec 9, 2018, 4:15 PM EST
In force
3 hr
Issued by
NWS Charleston, WV

Counties Lawrence County, KY, Clay County, WV, Kanawha County, WV, Lincoln County, WV, Nicholas County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 17 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2461 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS81 KRLX 091821
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
121 PM EST SUN DEC 9 2018

KYZ102-105-WVZ005-006-013>016-026-027-519-092115-
Carter-Lawrence-Clay-Roane-Boone-Kanawha-Lincoln-Northwest
Nicholas-Wayne-Cabell-Putnam-
121 PM EST SUN DEC 9 2018

...A WINTRY MIX SNOW AND SLEET WILL AFFECT LAWRENCE...SOUTHEASTERN 
CARTER... SOUTHEASTERN CABELL...NICHOLAS...KANAWHA...SOUTHERN 
PUTNAM... LINCOLN...SOUTHEASTERN ROANE...WAYNE...CLAY AND NORTHERN 
BOONE COUNTIES...

At 115 PM EST, an area of snow and sleet was falling over the area.
 
Locations impacted include... Charleston, Nitro, Summersville, 
Louisa, Wayne, Hamlin, Clay, Blaine, Beech Fork State Park, 
Yatesville Lake State Park, Jefferson, South Charleston, St. Albans, 
Dunbar, Hurricane, Kenova, Sissonville, Catlettsburg, Montgomery and 
Chesapeake.

This includes the following highways...
 Interstate 79 between mile markers 1 and 44.
 Interstate 77 in West Virginia between mile markers 96 and 120.
 Interstate 64 in West Virginia between mile markers 1 and 3, and
between mile markers 40 and 57.
 West Virginia Turnpike between mile markers 67 and 95.
 Route 119 between mile markers 53 and 80.

Motorists allow extra time for travel as roads and overpasses will 
become snow covered and icy.

LAT...LON 3811 8289 3821 8294 3825 8258 3842 8260
      3834 8240 3850 8173 3863 8170 3856 8148
      3867 8103 3851 8088 3853 8065 3833 8055
      3811 8088 3826 8123 3797 8139 3818 8164
      3784 8240 3796 8253 3788 8262 3799 8303
TIME...MOT...LOC 1815Z 242DEG 72KT 3828 8224 

$$

21

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Dec 9, 10:20 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Dec 9, 10:20 AM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Charleston WV
1020 AM EST Sun Dec 9 2018

.SYNOPSIS...
Low pressure brings heavy snow to far Southern West Virginia and
Southwest Virginia today. High pressure for the middle of next
week. Strong system towards the end of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 850 AM Sunday...

Updated forecast to add sleet, rain/snow mix to northern fringe
of precip this morning. Soundings and sfc temps just above
freezing for this morning. Cold air then takes over this
afternoon and any precip should change back to all snow before
ending late this afternoon and evening.

As of 300 AM Sunday...

***Heavy snow impacts parts of the region today***

A significant snow storm is unfolding for parts of the region
this morning. The big story has been that most of the model
guidance has trended the area of heaviest snowfall further north
into our CWA. Strong frontogenesis will produce bands of heavy
snowfall through the morning for SW Virginia and SE West
Virginia. The latest Radar supports what the guidance has been
showing and a band has developed across SW Virginia and extends
SW into Eastern Kentucky.

NAM and RAP Bufkit soundings indicate a deep saturated
Dendritic Growth Zone with strong accent through the column.
Snowfall rates of greater than 1 to 2 inches per hour will be
likely under any banding that occurs. The forecast concern this
morning is not that heavy snow will fall, but how far north will
this band be able to progress.

The problem is the large amount of dry air on the northern
fringe of this system that will hinder the northward
progression of snowfall and this will make for a very tight
gradient with accumulations. SW Virginia and SE West Virginia as
far north as Raleigh County is most likely to overcome the dry
air. Widespread snowfall amounts of 5 to 10 inches are likely in
these areas and localized amounts over a foot of snow is
certainly possible.

Just a small distance of less than 50 miles from these areas,
little to no snow at all may fall and although warnings and
advisories have also been issued for Mingo, Logan, Boone,
Fayette and Eastern Nicholas/Pocahontas Counties, confidence
remains a little lower due to the dry air in place.

Guidance is in good agreement with having this system leaving
the East Coast later today and snowfall should taper off in our
Eastern Zones this evening. High pressure starts to build back
into the area by Monday morning.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 350 AM Sunday...

A broad surface high pressure and upper level ridge will extend from
the central plains, northeast into the OH Valley and PA through
early Wednesday. This high pressure will provide mostly clear skies
under weak northerly flow. With a cold airmass in place, high
temperatures will remain few degrees below normal despite of plenty
of sunshine expected Monday and Tuesday. While lows will plummet
into the lower 20s to mid teens under strong radiational cooling.

By Wednesday, clouds will gradually increase from west to east as a
low level flow turns southwest ahead of an approaching deep low
pressure system.  Temperatures will slightly increase to normal
values with highs in the upper 40s, and lows in the mid to upper
20s through the period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 350 AM Sunday...

Uncertainty exist in the long term period as models show different
solutions. The ECMWF brings a strong H500 shortwave into the OH
Valley and WV Wednesday night, while the GFS brings just a weak
shortwave within a dirty ridge. Expect little to none impacts with
this feature at this time.

Another northern stream shortwave exits east of the Rockies
Wednesday night, and strengthens into a high-amplitude upper trough
over the central U.S. by Thursday night. Then, models take different
solutions on the evolution of this winter cyclone. The GFS develops
a closed low pressure detached from the northern stream trough over
TX. GFS tracks this cyclone east into the FL-GA border, and then
northeast off the adjacent coastal waters by the end of the weekend.
However, the ECMWF keeps the closed low in sync with the northern
stream trough, and tracks the cyclone northeast across our CWA by
Friday night. Despite of having different synoptic evolution, QPF
fields from both models look similar to affect the area by Friday.
Therefore, allowed model consensus to bring likely to categorical
PoPs Friday into early Saturday. It is too far out to assess
precipitation type at this time as conditions will change. For now
have mainly rain, with some mixed pcpn or all snow over the
northeast mountains.

This system could drive a strong cold front across the region Friday
night through Saturday and depending on if enough CAA develops
behind the front, precipitation could transition to snow during this
time.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
As of 1010 AM Sunday...

Snow and IP making it as far north as CRW this morning.
IFR/LIFR cigs/vsbys in snow at BKW and will continue into this
afternoon there. Brief MVFR cigs/vsbys in snow and IP at CRW
are possible with the northern extent of precip band between 15Z
and 19Z today. Elsewhere, VFR conditions will prevail through
the rest of the forecast period.

As of 635 AM Sunday...

VFR conditions likely for all sites except BKW today. At BKW,
snow will be heavy at time through the day, with LIFR to even
VLIFR conditions in heavier snow bands. The northern extent of
snow and MVFR conditions may still reach as far north as KCRW,
however forecast confidence remains low, so have only included a
period of -shsn for now at CRW with no restrictions. Snow will
taper off across the region from west to east by this evening,
however low clouds may linger at KBKW.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and intensity of snow at KBKW may
vary. MVFR snow may make it to CRW, but it is unlikely.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    L    M    M    L    H    H    H    M    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z MONDAY...
Widespread IFR conditions are not expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until midnight EST tonight for WVZ026-
     517-520-524.
     Winter Storm Warning until midnight EST tonight for WVZ024-025-
     033-034-515-516-518.
OH...None.
KY...None.
VA...Winter Storm Warning until midnight EST tonight for VAZ003-004.

&&

SYNOPSIS...JS/ARJ/MPK
NEAR TERM...JS/MPK
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JS/MPK
Hazardous weather outlook, Dec 9, 4:08 AM EST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
408 AM EST Sun Dec 9 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-519-521>523-525-526-100915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Northwest Randolph-
Southeast Randolph-
408 AM EST Sun Dec 9 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024-025-033-034-515-516-518-100915-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Southeast Fayette-
408 AM EST Sun Dec 9 2018

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ026-517-520-524-100915-
Boone-Northwest Fayette-Southeast Nicholas-Southeast Pocahontas-
408 AM EST Sun Dec 9 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for portions of northeast West
Virginia, southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

Kistner

In the hours before

Local storm report, Dec 9, 11:17 AM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1117 AM EST SUN DEC 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     SNOW             DANIELS                 37.72N  81.13W
12/09/2018  M5.0 INCH        RALEIGH            WV   SOCIAL MEDIA

            VIA BROADCAST MEDIA WITH PICTURE

&&

EVENT NUMBER RLX1800647

MZ
Local storm report, Dec 9, 11:28 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1128 AM EST SUN DEC 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     SNOW             COOL RIDGE              37.66N  81.10W
12/09/2018  M6.0 INCH        RALEIGH            WV   SOCIAL MEDIA

            VIA BROADCAST MEDIA WITH PICTURE.

&&

EVENT NUMBER RLX1800648

RG
Local storm report, Dec 9, 11:36 AM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1136 AM EST SUN DEC 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     SNOW             GHENT                   37.62N  81.11W
12/09/2018  M6.0 INCH        RALEIGH            WV   BROADCAST MEDIA

            UP TO 6 INCHES AS OF REPORT TIME. SOME DRIFTING OF SNOW
            TOO.

&&

EVENT NUMBER RLX1800649

MZ
Local storm report, Dec 9, 11:57 AM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1157 AM EST SUN DEC 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             COOL RIDGE              37.66N  81.09W
12/09/2018  E10.0 INCH       RALEIGH            WV   PUBLIC

            MEASUREMENTS RANGING FROM 8-11 INCHES, WITH PICTURES.

&&

EVENT NUMBER RLX1800650

MZ
Local storm report, Dec 9, 12:27 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1227 PM EST SUN DEC 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     SNOW             CLEAR FORK              37.63N  81.68W
12/09/2018  M5.0 INCH        WYOMING            WV   SOCIAL MEDIA

            WITH PICTURE

1200 PM     SNOW             PACKS BRANCH            37.91N  81.23W
12/09/2018  E3.5 INCH        FAYETTE            WV   SOCIAL MEDIA

&&

EVENT NUMBER RLX1800651
EVENT NUMBER RLX1800652

MZ
Special weather statement, Dec 9, 1:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
121 PM EST SUN DEC 9 2018

KYZ102-105-WVZ005-006-013>016-026-027-519-092115-
Carter-Lawrence-Clay-Roane-Boone-Kanawha-Lincoln-Northwest
Nicholas-Wayne-Cabell-Putnam-
121 PM EST SUN DEC 9 2018

...A WINTRY MIX SNOW AND SLEET WILL AFFECT LAWRENCE...SOUTHEASTERN
CARTER... SOUTHEASTERN CABELL...NICHOLAS...KANAWHA...SOUTHERN
PUTNAM... LINCOLN...SOUTHEASTERN ROANE...WAYNE...CLAY AND NORTHERN
BOONE COUNTIES...

At 115 PM EST, an area of snow and sleet was falling over the area.

Locations impacted include... Charleston, Nitro, Summersville,
Louisa, Wayne, Hamlin, Clay, Blaine, Beech Fork State Park,
Yatesville Lake State Park, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Kenova, Sissonville, Catlettsburg, Montgomery and
Chesapeake.

This includes the following highways...
 Interstate 79 between mile markers 1 and 44.
 Interstate 77 in West Virginia between mile markers 96 and 120.
 Interstate 64 in West Virginia between mile markers 1 and 3, and
between mile markers 40 and 57.
 West Virginia Turnpike between mile markers 67 and 95.
 Route 119 between mile markers 53 and 80.

Motorists allow extra time for travel as roads and overpasses will
become snow covered and icy.

LAT...LON 3811 8289 3821 8294 3825 8258 3842 8260
      3834 8240 3850 8173 3863 8170 3856 8148
      3867 8103 3851 8088 3853 8065 3833 8055
      3811 8088 3826 8123 3797 8139 3818 8164
      3784 8240 3796 8253 3788 8262 3799 8303
TIME...MOT...LOC 1815Z 242DEG 72KT 3828 8224

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 2:27 AM ESTWinter Weather AdvisoryRLXBoone, Fayette, Nicholas, Pocahontas20 hr
Dec 9, 4:21 PM ESTSpecial Weather StatementRLXClay, Kanawha, Lincoln, Nicholas, Wayne54 min
Dec 9, 5:42 PM ESTSpecial Weather StatementRLXClay, Kanawha, Lincoln, Nicholas, Wayne3 hr

Nearby

Special Weather Statements in West Virginia, 2018Special Weather Statements in Kentucky, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.